Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Raleigh, NC

August 2, 2008Scotland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 2, 2008, 7:29 PM EDT for Scotland County, North Carolina. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 7:29 PM EDT (23:29 UTC)
Expired
Aug 2, 2008, 9:02 PM EDT
In force
93 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Scotland County, NC

The radar

The Wilmington radar (KLTX), 130 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:20 PM EDTFLASH FLOODLaurinburg, NCSTREET FLOODED AT CHURCH AND BUNDY LANE AND AT BUNDY LANE AND FRANKLIN AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 022335
FFWRAH
NCC165-030130-
/O.NEW.KRAH.FF.W.0035.080802T2329Z-080803T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 730 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL 
AND SOUTHERN SCOTLAND COUNTY.

* LOCATIONS THREATENED WITH FLOODING INCLUDE LAURINBURG AND LAUREL 
HILL. 

SLOW MOVING THUNDERSTORMS WERE DROPPING TORRENTIAL RAINS FROM LAUREL 
HILL TO LAURINBURG. RADAR ESTIMATED RAINFALL OF 2 TO 3 INCHES IN 45 
MINUTES HAD ALREADY OCCURRED AROUND LAUREL HILL. RAINFALL RATES IN 
EXCESS OF 2 INCHES PER HOUR WILL OCCUR WITH THESE STORMS AS THEY 
SLOWLY MOVE EAST SOUTHEAST ACROSS LAURINBURG AND SURROUNDING AREAS. 

AREAS THAT WILL BE PRONE TO FLOODING INCLUDE US 15-501... US-74... 
AND US-301 AND US-401 THROUGHOUT THE LAURINBURG AREA. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. F

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. 


LAT...LON 3466 7948 3480 7969 3482 7967 3482 7961
      3484 7962 3485 7961 3488 7940 3488 7934
      3481 7934 3477 7932 3475 7936 3466 7942
      3463 7946

$$

PWB
1 follow-up statement
000 
WGUS72 KRAH 030102
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EDT SAT AUG 2 2008

NCC165-030111-
/O.CAN.KRAH.FF.W.0035.000000T0000Z-080803T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTLAND NC-
901 PM EDT SAT AUG 2 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SCOTLAND COUNTY... 

THE TORRENTIAL RAIN PRODUCING THUNDERSTORMS HAVE MOVED SOUTH AND 
EAST OF THE AREA.

TO REPORT FLOODING OF ROADS AND STREETS FROM THE EARLIER STORMS... 
PLEASE CALL THE NATIONAL WEATHER SERVICE AT 1 8 0 0 4 4 4 7 9 2 8. 

LAT...LON 3466 7948 3480 7969 3482 7967 3482 7961
      3484 7962 3485 7961 3488 7940 3488 7934
      3481 7934 3477 7932 3475 7936 3466 7942
      3463 7946

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:53 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 5:53 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT SAT AUG 2 2008

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE... ACCOMPANIED BY A MID LEVEL
IMPULSE... WILL MOVE INTO CENTRAL NC THIS AFTERNOON AND EVENING. A
HOT AND HUMID AIR MASS WILL THEN HOLD OVER THE AREA INTO EARLY NEXT
WEEK... BRINGING TEMPERATURES WELL ABOVE NORMAL WITH HIGH HEAT INDEX
VALUES.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 550 PM SATURDAY...

SEVERE THUNDERSTORM WATCH NUMBER 782 REMAINS IN EFFECT FOR ALL OF
CENTRAL NC UNTIL 8PM THIS EVENING.

LATEST MSAS SHOWS AT LEAST MODEST SURFACE DIVERGENCE OVER THE NORTH
HALF OF CENTRAL NORTH CAROLINA...WITH A WEDGE OF DRIER AIR MOVING
INTO THIS AREA AS WELL.  KTDF...KGSO...AND KRZZ WERE THREE LOCATIONS
THAT SHOWED SURFACE DEW POINTS HAVING FALLEN INTO THE MID 60S.  THE
BEST SURFACE CONVERGENCE WAS IN VICINITY OF ONGOING DEEP CONVECTION
WHICH WAS MOSTLY OVER THE SOUTHWEST PIEDMONT.  SURFACE-BASED LIFTED
INDICES WERE AS LOW AS -7C ON MSAS...AND AS SUCH WILL MAINTAIN THE
WATCH IN ITS CURRENT CONFIGURATION FOR JUST A LITTLE WHILE LONGER...
BUT ANTICIPATE THE STRONGEST THUNDERSTORM ACTIVITY TO FOCUS OVER THE
SOUTHWEST PIEDMONT...POSSIBLY EXTENDING TOWARD THE KFAY AREA.

AS MENTIONED PREVIOUSLY...THE DEVELOPING THUNDERSTORMS SHOULD
DISPLAY A TENDENCY TO DEVELOP INTO MULTI-CELL CLUSTER LINE SEGMENTS
CAPABLE OF PRODUCING PRIMARILY DAMAGING WINDS...AS STEEP LOW LEVEL
LAPSE RATES AND WEST NORTHWESTERLY MID LEVEL FLOW ON THE ORDER OF 20
TO 30 KNOTS (HIGHEST NEAR THE VA BORDER) PROMOTE THE DEVELOPMENT OF
ORGANIZED SURFACE BASED COLD POOLS AS THE STORMS PROPAGATE
SOUTHEASTWARD. BRIEFLY SEVERE HAIL WILL ALSO BE POSSIBLE WITH
INITIAL UPDRAFT DEVELOPMENT...HOWEVER...BEFORE THE OUTFLOW ORGANIZES
THE STORMS INTO THESE LINE SEGMENTS.

FOR TONIGHT...EXPECT DEEP CONVECTION TO LINGER LONGEST OVER THE
SOUTHERN THIRD OF THE CWA WHERE THE SURFACE TO H85 TROUGH IS
FORECAST TO STALL. A MID/UPPER DISTURBANCE OVER WESTERN ILLINOIS
THIS AFTERNOON IS FORECAST TO CROSS OUR REGION OVERNIGHT. WHILE THIS
MAY PROVIDE FOR A SHOWER OR TWO OVERNIGHT...NOCTURNAL COOLING AND
CONVECTIVE OVERTURNING SHOULD MINIMIZE INSTABILITY AND RESULTANTLY
KEEP COVERAGE AND INTENSITY MINIMAL AT BEST. LOWS IN THE UPPER 60S
TO LOWER 70S.

FOR SUNDAY... THE LOW LEVEL TROUGH AND THETA-E RIDGE WILL LINGER
ACROSS THE SOUTH... WHILE A WEAK SHEAR AXIS ALOFT SETTLES OVERHEAD
FROM THE NORTHWEST. THESE MAY PROVIDE FOR AN ISOLATED SHOWER OR
THUNDERSTORM WHERE CONVERGENCE IS MAXIMIZED INVOF THE LOW LEVEL
TROUGH. HOWEVER... FEEL THAT THE COMBINATION OF SLIGHTLY DRIER
SURFACE DEWPOINTS (INTO THE LOWER TO MIDDLE 60S FROM NORTH TO
SOUTH)... AND THE PRESENCE A DRY MID LEVEL SUBSIDENCE INVERSION
SHOULD LIMIT INSTABILITY AND RESULTANT POTENTIAL FOR DEEP MOIST
CONVECTION... AND HAVE ACCORDINGLY MAINTAINED A DRY FORECAST.
FORECAST LOW LEVEL THICKNESSES SUGGEST HIGH TEMPERATURES IN THE
LOWER TO MIDDLE 90S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 315 PM SATURDAY...

WHILE THE EVENING SHOULD BE DRY SUNDAY NIGHT...A LITTLE
DISCONCERTING ARE THE BUFR SOUNDINGS FROM BOTH THE NAM AND THE GFS.
AS DEEPER MOISTURE STARTS TO RETURN TO CENTRAL NORTH CAROLINA AS
SHOWN IN INCREASING 700MB THETA-E...BOTH THE NAM AND THE GFS PROVIDE
FOR WEAK EROSION OF THE MID-LEVEL CAP.  AS THE MID-LEVEL CAP WEAKENS
AND LIFT INCREASES SOME WITH INCREASING MOISTURE...THERE COULD BE AN
ISOLATED...ELEVATED SHOWER OR THUNDERSTORM.  LIFT BECOMES MODEST
OVERNIGHT SUNDAY PARTICULARLY ON THE NAM.  OVERNIGHT LOWS SHOULD BE
IN THE MID 60S NORTHWEST WHERE THE SURFACE WINDS MAY BECOME
NORTHERLY FOR A TIME...AND IN THE LOWER 70S TO THE SOUTHEAST.

BUFR SOUNDINGS ARE FAIRLY UNSTABLE IN BOTH AFTERNOONS MONDAY AND
TUESDAY...ALTHOUGH LESS SO TUESDAY PARTICULARLY IN THE TRIAD.
ALTHOUGH WILL NOTE THE ZERO POPS ON THE FWC GUIDANCE...DECENT UPPER
DIFFLUENCE IS IN PLACE BY MONDAY AFTERNOON AS A MID-LEVEL SHORTWAVE
MOVES THROUGH CENTRAL NORTH CAROLINA.  THE NAM IS SUGGESTIVE OF DEEP
MOISTURE AND PLENTY OF AVAILABLE LIFT ESPECIALLY SOUTH OF U.S. 64...
LESSER TO THE NORTH.  PLAN TO HAVE SLIGHT CHANCE TO CHANCE POPS
GRADUATED NORTH TO SOUTH.  CONSENSUS OF 1000-850MB THICKNESSES FROM
THE NAM AND THE GFS WOULD RESULT IN TEMPERATURES OF 93 TO 95 DEGREES
AND MOST AREAS WILL SHOW HIGHS OF THAT VALUES...ALTHOUGH GIVEN THE
NORTHERLY FLOW TO START THE DAY IN THE TRIAD AND THE AMPLE OVERALL
STABILITY ESPECIALLY THROUGH THE MORNING...MIXING MAY BE DELAYED
THERE AND HIGHS ON MONDAY MAY ONLY BE NEAR 90.

ON TUESDAY...AIR IS SLIGHTLY DRIER OVER CENTRAL NORTH CAROLINA...
AND AS MENTIONED ABOVE...VERY DRY ESPECIALLY ON THE NAM BUFR
SOUNDINGS OVER THE TRIAD.  IT MAY BE DIFFICULT TO INITIATE DEEP
CONVECTION TUESDAY...BUT WITH AVAILABLE INSTABILITY WOULD NOT RULE
OUT AN ISOLATED THUNDERSTORM WITH THE SURFACE TROUGH STILL IN
PLACE.  WILL HAVE THE IMMEDIATE TRIAD DRY...BUT WILL FORECAST A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM ELSEWHERE.  1000-850MB
THICKNESSES CONTINUE TO INCREASE...SHOWING VALUES SUPPORTING HIGHS
MAINLY IN THE UPPER 90S.  HEAT INDICES...ESPECIALLY ALONG AND EAST
OF U.S. 1...WILL LIKELY RANGE FROM 100 TO 105 DEGREES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 200 PM SATURDAY...

THE EXTENDED MODELS ARE IN CONSENSUS WITH BUILDING AN UPPER RIDGE
OVER THE WESTERN CONUS WHILE PROGRESSIVELY DEEPENING UPPER TROUGHING
OVER THE EAST.  THE EARLY PART OF THE LONG-TERM PERIOD WILL FEATURE
WARM TEMPERATURES ON WEDNESDAY.  THE GENERAL TREND OF 1000-850MB
THICKNESSES HAS BEEN DOWN OVER THE LAST MODEL RUN OR TWO FROM THE
GFS AND THE DGEX...WHILE THE SAME THICKNESSES ON THE ECMWF HAVE
SHOWN A MARKED INCREASE.  IN GENERAL...GFS MOS TEMPERATURES HAVE
BEEN ON A DOWNWARD TREND AND THIS TREND SEEMS REASONABLE GIVEN THAT
WEDNESDAY APPEARS TO BE THE DAY WHEN THE FOCUS OF RIDGING BEGINS TO
MOVE FARTHER AWAY FROM CENTRAL NORTH CAROLINA.  STILL THINK THE DAY
WILL BE VERY WARM...IN THE MID TO UPPER 90S WHICH IS IN LINE WITH
THE GFS 1000-850MB THICKNESSES FOR WEDNESDAY.  SUCH READINGS FOR
MAXIMUMS...COMBINED WITH CURRENTLY ANTICIPATED DEW POINTS...WOULD
PUSH HEAT INDICES AT LEAST TO AROUND THE HEAT ADVISORY THRESHOLD.

AS THE NORTHWEST FLOW ALOFT CONTINUES...AS ALWAYS IN THE LONG-TERM...
THE TIMING OF INDIVIDUAL WAVES ALOFT WILL BE DIFFICULT.  STILL...
ATTENTION IS FOCUSED ON THURSDAY FOR CURRENTLY THE HIGHEST CHANCE OF
SHOWERS AND THUNDERSTORMS IN THIS PART OF THE FORECAST.  AS THE
UPPER TROUGH BEGINS TO DEEPEN...A SURFACE FRONT SHOULD START TO MAKE
PROGRESS SOUTH TOWARD CENTRAL NORTH CAROLINA.  THE CANADIAN DEVELOPS
A SHARP SURFACE TROUGH OVER CENTRAL NORTH CAROLINA THURSDAY AHEAD OF
THE FRONT...AND BOTH THE GFS AND THE ECMWF AGREE ON BRINGING THROUGH
THE STATE AT LEAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE.  NCEP
PROBABILISTIC QPF IS HIGHEST ON THURSDAY IN THE EXTENDED RANGE...IN
CONJUNCTION WITH THE MAJORITY OF GFS MOS ENSEMBLE MEMBERS.  FOR THE
REST OF THE LONG-TERM PERIOD...IF THE MODELS VERIFY AND THE TROUGH
CONTINUES TO DEEPEN AS THE RIDGE AMPLIFIES OUT WEST...THERE SHOULD
BE GOOD POTENTIAL FOR THE SURFACE FRONT TO SLIP JUST SOUTH OF
CENTRAL NORTH CAROLINA BY THE END OF THE PERIOD.  FOR NOW...WILL
MAINTAIN A SLIGHT CHANCE OF SHOWERS OVER THE AREA WITH THE HIGHER
POPS IN A RELATIVE SENSE SOUTH BASED ON THE HPC FRONTAL POSITION FOR
FRIDAY MORNING.  ON SATURDAY...WILL OPT FOR DRY NORTH AND A SLIGHT
CHANCE SOUTH...ALTHOUGH THE MOST LIKELY ALTERNATIVE AT THIS POINT
WOULD APPEAR TO BE A DRIER FORECAST FRIDAY INTO SATURDAY IF THE COLD
FRONT IS ABLE TO MAKE PROGRESS SOUTH.  DURING THIS TIME OF YEAR...
THOUGH...IT IS PROBABLY A BETTER FORECAST TO ANTICIPATE SLOW
PROGRESS.  TEMPERATURES WILL BE NOTICEABLY COOLER THAN THE EARLY
PART OF THE WORK WEEK...WITH VALUES QUITE POSSIBLY AS LOW AS 85 TO
AROUND 90 NORTH OF THE FRONT BY SATURDAY.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1245 PM SATURDAY...

SEVERE THUNDERSTORM WATCH NUMBER 782 IS IN EFFECT FOR ALL OF CENTRAL
NC UNTIL 8PM THIS EVENING.

THE THUNDERSTORM CLUSTER OVER NORTHERN NC IS EXPECTED TO CONTINUE TO
INTENSIFY AS IT PROPAGATES SOUTHEASTWARD ACROSS THE FORECAST
AREA FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING. AS THE
RAIN-COOLED AIR BENEATH THE GROWING CLUSTER BECOMES MORE
ORGANIZED... GUSTY SURFACE WINDS IN EXCESS OF 35 KNOTS CAN BE
EXPECTED ALL ALONG THE LINE... WHILE WIND GUSTS IN EXCESS OF 50
KNOTS WILL BE POSSIBLE IN THE STRONGEST STORMS. ADDITIONAL MORE
ISOLATED THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN CONVECTIVE
LINE. LIGHTER INTENSITY RAIN AND OCCASIONAL LIGHTNING WILL THEN
PERSIST FOR A COUPLE HOURS BEHIND THE MAIN LINE OF STORMS. DRIER
CONDITIONS ARE EXPECTED TO PREVAIL BY ABOUT 21Z IN THE WEST AND 03Z
AT KFAY. AN APPROACHING MID/UPPER LEVEL DISTURBANCE MAY TRIGGER A
FEW SHOWERS AFTER MIDNIGHT... BUT NOCTURNAL COOLING AND CONVECTIVE
OVERTURNING SHOULD SUFFICIENTLY STABILIZE THE ATMOSPHERE TO KEEP
COVERAGE AND INTENSITY MINIMAL AT BEST. OTHERWISE... PATCHY FOG WITH
VSBYS 3-6SM IS EXPECTED TONIGHT AS A RESULT OF THE SATURATED LOW
LEVELS AND MOIST SOIL... ESPECIALLY AT FAY/RWI WHERE SURFACE
MOISTURE SHOULD BE HIGHEST.

FOR SUNDAY... A LOW LEVEL TROUGH IS FORECAST TO STALL ACROSS THE
SOUTHERN HALF OF NC... AND THIS MAY PROVIDE A FOCUS FOR AN ISOLATED
SHOWER OR THUNDERSTORM AT KFAY DURING THE AFTERNOON. OTHERWISE...
VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH EARLY NEXT WEEK... AS A
VERY WARM AND MORE STABLE AIR MASS BUILDS OVER THE REGION THROUGH
EARLY NEXT WEEK.

&&

.CLIMATE...
DAILY RECORD HIGH TEMPERATURES FOR AUGUST 4TH AND 5TH AND 6TH.

                RDU        GSO
MON AUG 04   98(2006)   98(1987)
TUE AUG 05  100(1953)  101(1930)
WED AUG 06   97(2007)   98(2007)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS/DJF
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...MWS
CLIMATE...PAGANO
Hazardous weather outlook, Aug 2, 3:49 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT SAT AUG 2 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-031200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT SAT AUG 2 2008

...SEVERE THUNDERSTORM WATCH 792 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE OVER CENTRAL
NORTH CAROLINA INTO THE EVENING...WITH A FEW THUNDERSTORMS
BECOMING SEVERE. THE GREATEST THREAT WILL BE GUSTY WINDS IN EXCESS
OF 58 MPH...ALONG WITH HAIL AROUND THE SIZE OF PENNIES. IN A VERY
ISOLATED LOCATION...THOUGH...HAIL COULD BE AS LARGE AS GOLFBALLS.

IN ADDITION...THE STRONGER STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS AND CONTINUOUS TO EXCESSIVE LIGHTNING STRIKES. THE HEAVY
RAIN MAY LEAD TO SOME MINOR FLOODING IN URBAN AREAS WHILE THE
LIGHTNING MAY CAUSE A FEW HOUSE FIRES AND SOME POWER OUTAGES.

FINALLY...HEAT INDEX VALUES IN PARTS OF THE SOUTHWEST PIEDMONT...
SANDHILLS...AND COASTAL PLAIN WILL BE AS HIGH AS 100 TO 104
DEGREES DURING THE LATE AFTERNOON. THESE HOT VALUES WILL DIMINISH
EARLY THIS EVENING. ANYONE SPENDING TIME OUTDOORS SHOULD DRINK
PLENTY OF WATER...AND TAKE FREQUENT BREAKS IF FARMING OR TRYING TO
DO ANY STRENUOUS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG UPPER LEVEL RIDGE WILL BUILD EAST TOWARD THE SOUTHERN
APPALACHIANS THROUGH WEDNESDAY OF THE UPCOMING WEEK. TEMPERATURES
DURING THIS PERIOD...ESPECIALLY TUESDAY INTO WEDNESDAY...ARE
EXPECTED TO BE AS MUCH AS 10 DEGREES ABOVE NORMAL. HIGHS WILL BE
IN THE MID TO UPPER 90S TUESDAY AND WEDNESDAY...AND HEAT INDEX
VALUES COULD APPROACH 105 DEGREES. THE WARMEST FORECAST DAY
CURRENTLY APPEARS TO BE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN SPOTTER ACTIVATION HAS TAKEN PLACE. THE SPOTTER
REPORTS ALREADY RECEIVED DURING THE SEVERE THUNDERSTORM WATCH HAVE
BEEN GREATLY APPRECIATED SPOTTERS SHOULD REPORT OTHER SEVERE
WEATHER EVENTS AS SOON AS IT IS SAFE TO DO SO.

DJF

In the hours before

Local storm report, Aug 2, 6:27 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     SMITHFIELD              35.51N 78.34W
08/02/2008                   JOHNSTON           NC   LAW ENFORCEMENT

            MULTIPLE POWER LINES DOWN

&&

BDUNSTAN
Local storm report, Aug 2, 6:35 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     17 N SELMA              35.78N 78.29W
08/02/2008                   JOHNSTON           NC   LAW ENFORCEMENT

             TREE DOWN THROUGH HOUSE ALONG HWY 96N

&&

BDUNSTAN
Special weather statement, Aug 2, 6:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT SAT AUG 2 2008

NCZ085-086-022345-
HOKE-SCOTLAND-
654 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS HOKE AND SCOTLAND COUNTIES
THROUGH 745 PM EDT...

AT 654 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
WEST OF WAGRAM...OR ABOUT 10 MILES NORTHWEST OF LAURINBURG...MOVING
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WAGRAM...BOWMORE.

GUSTY WINDS OF 40 TO 50 MPH...PEA SIZE HAIL...VERY HEAVY RAIN AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

JFB
Local storm report, Aug 2, 7:09 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     WADESBORO               34.97N 80.07W
08/02/2008                   ANSON              NC   AMATEUR RADIO

            AIR CONDITIONING UNIT BLOWN OFF BUILDING

&&

BDUNSTAN
Local storm report, Aug 2, 7:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      WADESBORO               34.97N 80.07W
08/02/2008                   ANSON              NC   EMERGENCY MNGR

            HWY 74 FLOODED AND CLOSED IN WADESBORO

&&

BDUNSTAN
Local storm report, Aug 2, 7:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     7 NW LAURINBURG         34.84N 79.56W
08/02/2008                   SCOTLAND           NC   LAW ENFORCEMENT

            TREES DOWN

&&

BDUNSTAN

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:44 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person46 min
Aug 2, 2:08 PM EDTSevere Thunderstorm WarningRAHRichmond67 min
Aug 2, 2:14 PM EDTSevere Thunderstorm WarningRAHForsyth61 min
Aug 2, 2:44 PM EDTAreal Flood AdvisoryRAHForsyth2 hr
Aug 2, 3:10 PM EDTAreal Flood AdvisoryRAHRichmond103 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph64 min
Aug 2, 3:49 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond33 min
Aug 2, 3:54 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph51 min
Aug 2, 4:21 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne39 min
Aug 2, 5:02 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond43 min
Aug 2, 5:40 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond50 min
Aug 2, 5:44 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond61 min
Aug 2, 6:08 PM EDTFlash Flood WarningRAHAnson2 hr
Aug 2, 6:44 PM EDTSevere Thunderstorm WarningRAHAnson61 min
Aug 2, 7:03 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland57 min

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.